Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 138, NWS Quad Cities, IA

September 7, 2001Des Moines County, Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 7, 2001, 6:18 PM CDT for Des Moines County, Louisa County, Iowa. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 6:18 PM CDT (23:18 UTC)
Expired
Sep 7, 2001, 7:15 PM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Des Moines County, IA, Louisa County, IA

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:10 PM CDTHail 0.88Wapello, IANickel sized hail reported by trained spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS53 KDVN 072319
SVRMLI
IAC057-115-080015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
618 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA
  LOUISA COUNTY IN SOUTHEAST IOWA

* UNTIL 715 PM CDT

* AT 615 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH  
  LARGE HAIL AND DAMAGING WINDS 2 MILES NORTHWEST OF MEDIAPOLIS...  
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   MORNING SUN NOW.
   OAKVILLE BY 635 PM CDT.
   WAPELLO BY 635 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:41 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 7, 2:41 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI SEP 7 2001

LONGWAVE TROUGH WAS CENTERED OVER ROCKIES AT 12Z WITH 120 KT H25 JET
DIVING INTO NORTHERN IDAHO. AT H5...THREE MAIN SHORTWAVES TO FOCUS
ON. FIRST THAT PRODUCED MORNING ROUND OF TSRA ACROSS IA WAS
RESPONSIBLE FOR LONG SQUALL LINE ACROSS WI AT 18Z. SECOND WAS NOT AS
ACTIVE MOVING ACROSS NE KS/NW MO. THIRD WAS AT BASE OF TROUGH WITH
GOOD CIRCULATION SEEN ON WATER VAPOR MOVING INTO WESTERN KS. AT
SURFACE...A LOW WAS CENTERED JUST NORTH OF MSP WITH COLD FRONT
TRAILING SW TO ANOTHER LOW OVER S CENTRAL KS. DEEP TROPICAL LIKE
MOISTURE WAS AHEAD OF FRONT WITH H85 DEWPOINTS WELL INTO MID TEENS
STREAMING NE ON 40KT H85 WINDS INTO EASTERN IA. FORECAST CHALLENGE
IS TIMING OF HEAVY RAIN PRODUCING THUNDERSTORMS TONIGHT AND FIRST
HALF OF SATURDAY...THEN DEGREE OF COOLDOWN AND POPS THROUGH WEEKEND
AS UPPER TROUGH APPROACHES.

MODELS INITIALIZED OK WITH MAIN FEATURES THIS MORNING. ETA AND AVN
HAD BETTER HANDLE ON SHORTWAVES IN AREA AT 18Z THAN NGM. NGM ALSO
HAD SURFACE FRONT HANGING UP OVER FORECAST AREA THROUGH SATURDAY...
WHILE AVN AND ETA CONTINUED TO PUSH FRONT SE...WHICH SEEMED MORE
REALISTIC GIVEN PROGRESSIVE NATURE OF STILL DIGGING UPPER SYSTEM.
WILL GENERALLY FOLLOW BLEND...LEANING TOWARD SLIGHTLY FASTER AVN
EASTWARD PROGRESSION OF UPPER WAVE SUNDAY AND MONDAY.

IN NEAR TERM...DECREASING DEBRIS CLOUD COVER ACROSS CWA EARLY THIS
AFTERNOON WILL FURTHER DESTABILIZE THE BOUNDARY LAYER TO SET STAGE
FOR ROUND OF EVENING CONVECTION AS 2ND AFOREMENTIONED SHORTWAVE
APPROACHES. ASSOCIATED H5 VORT MAX PROGGED OVER MLI TO DBQ AREA BY
00Z. AM ANTICIPATING A FEW LINES OF CONVECTION WITH ISOLATED SEVERE
WIND GUSTS BEFORE SUNSET TO MOVE NE ACROSS CWA. MUCH LIKE LAST
NIGHT...WILL SEE A BREAK WITH CLEARING SKIES AFTER SUNSET BEFORE
MORE VIGOURUS SHORTWAVE APPROACHES TOWARD MORNING. MAIN THREAT FROM
THIS ROUND WILL BE HEAVY RAINFALL AS PRECIPITABLE H20 STAYS IN RANGE
OF 1.5 TO NEAR 2 INCHES. DO NOT FORESEE SIGNIFICANT FLASH FLOOD
THREAT DUE TO RELATIVELY HIGH FF VALUES...BUT WILL MENTION LOCALLY
HEAVY RAIN AS MID LEVEL FORCING...UPPER DIVERGENCE AND APPROACHING
SURFACE FRONT POINT TOWARD WIDESPREAD SHOWERS AND THUNDERSTORMS BY
12Z. WILL BREAK OUT EVENING PERIOD IN ALL ZONES TO TREND THE ABOVE
SCENARIO WITH SCATTERED TSRA...THEN LIKELY TOWARD MORNING. GUIDANCE
LOWS IN UPPER 60S TO LOWER 70S LOOK REASONABLE GIVEN HIGH DEWPOINTS
AND WINDS STAYING UP.

ON SATURDAY...WILL KEEP LIKELY POPS GOING THROUGH MORNING.
SUBSIDENCE BEHIND FRONT WILL BRING PARTIAL CLEARING. BOUNDARY LAYER
WILL BE MUCH MORE STABLE AND NO SIGNIFICANT FOCUS FOR CONVECTION
INDICATED SO WILL GO ONLY WITH ISOLATED AFTERNOON SHOWERS. WILL GO
NEAR TO ABOVE GUIDANCE WITH HIGHS MAINLY IN LOW TO MID 70S
CONSISTENT WITH CURRENT TEMPERATURE TRENDS BEHIND FRONT. WILL ADD
SCATTERED POPS FOR SUNDAY AFTERNOON AND NIGHT AS UPPER TROUGH
APPROACHES. N-NE FLOW WILL LIMIT HIGHS ONLY TO 60S.

12Z AVN AND MEDIUM RANGE GUIDANCE NOT AS PROGRESSIVE WITH TROUGH
PASSAGE AND DELAYED BY 24 HOURS. WILL ADD CHANCE OF SHOWERS TO
MONDAY BUT OTHERWISE EXPECT NO SIGNIFICANT CHANGES TO EXTENDED.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

In the hours before

Local storm report, Sep 7, 4:17 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT FRI SEP 07 2001

PRELIMINARY INFORMATION FOR THURSDAY EVENING IN BUCHANAN COUNTY IOWA

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 SW AURORA               IA   TORNADO
09/06/01   BUCHANAN                       F0 TORNADO STARTED 5 SW
                                          OF AURORA AND TRACKED
                                          3.5 MILES TO 1.5 SW OF
                                          AURORA.  ON THE GROUND
                                          FOR 20 MINUTES.  PATH
                                          WIDTH 40 YARDS.

0630 PM    1/4 SW AURORA             IA   TORNADO
09/06/01   BUCHANAN                       F2 TORNADO TRACKED FROM
                                          1/4 MILE SW OF AURORA TO
                                          3/4 NW OF AURORA.  ON THE
                                          GROUND FOR 5 MINUTES.
                                          ROOF OF HOUSE AND
                                          GARAGE DESTROYED.

SURVEY PERFORMED BY NWS.  BUCHANAN COUNTY EM ESTIMATES $310K DAMAGE
NOT INCLUDING CROPS.  MORE INFORMATION WILL FOLLOW.

MEYER/WOLF
Special weather statement, Sep 7, 4:23 PM CDT, 1 hour 55 minutes before
IAZ040>042-051-052-063-064-076-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT FRI SEP 7 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM CDT.  THIS WATCH INCLUDES PORTIONS OF EASTERN IOWA AND
SOUTHWEST WISCONSIN. THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA
ARE INCLUDED IN THE WATCH...BENTON...DELAWARE...DUBUQUE...
IOWA...JOHNSON...KEOKUK...AND LINN.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE
POSSIBLE IN THE WATCH AREA.

DLF
Local storm report, Sep 7, 4:46 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    VINTON                    IA   45 MPH TSTM GUST
09/07/01   BENTON
Local storm report, Sep 7, 5:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    IOWA CITY                 IA   50 MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Sep 7, 6:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    7 W DUBUQUE               IA   60 MPH TSTM GUST
09/07/01   DUBUQUE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 7, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    3 N DUNDEE                IA   WIND DAMAGE
09/07/01   DELAWARE                       TREES DOWN AT BACKBONE
                                          STATE PARK. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:19 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan56 min
Sep 7, 5:07 PM CDTSevere Thunderstorm WarningDVNDelaware53 min
Sep 7, 5:14 PM CDTSevere Thunderstorm WarningDVNBuchanan31 min
Sep 7, 5:31 PM CDTSevere Thunderstorm WarningDVNDubuque59 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.